Colorado, 2002

Drought in Colorado, June 1 to 30, 2002

June 1 to 30, 2002 · NWS GLD · 3 events in 3 counties and zones

Moderate to severe drought conditions persisted through the month of June across extreme east central Colorado. Although local areas received beneficial moisture, most areas continued with below normal rainfall.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Moderate to severe drought conditions persisted through the month of June across extreme east central Colorado. Although local areas received beneficial moisture, most areas continued with below normal rainfall. The combination of much above normal temperatures and below normal precipitation resulted in below average crop yields and poor summer crop development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 31, 12:33 PM MST, 11 hours 27 minutes earlier.

Area forecast discussion, May 31, 12:33 PM MST, 11 hours 27 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR TYPO
NATIONAL WEATHER SERVICE GOODLAND KS
133 PM MDT FRI MAY 31 2002

FORECAST CHALLENGE IS CHANCES FOR TRW TONIGHT/SAT NITE AND RECORD
TEMPS SAT.

WATER VAPOR SHOWS STRONG MID/UPPER LVL RIDGE ACRS DESERT SW AND
LARGE AREA SUBSIDENCE OVER TEXAS ASSOCIATED WITH RFQ OF UPPER LVL
JET. ALSO...NOTICING WEAK SHORT WAVES/JET ENERGY OVER NORTHERN
PLAINS AND ROCKIES. BASED ON UPPER ANALYSIS AND WATER VAPOR TRENDS
FEEL ETA INITIALIZED BEST WITH RIDGE AND ASSOCIATED ENERGY MOVING
AROUND THE EDGE OF RIDGE. ALSO...FEEL ETA INITIALIZED WELL WITH
POSITION/STRENGTH OF UPPER LVL JET OVER THE NORTHERN ROCKIES AND
CENTRAL PLAINS. AT 850MB  ETA INITIALIZED A FEW DEGREES TOO COOL
AND WILL MAKE ADJUSTMENTS THROUGHOUT THE FORECAST PERIOD FOR MY
TEMPS. 18Z SFC SHOWS WEAK BOUNDARY FROM YUMA TO BENKELMAN WITH TEMPS
IN THE 90S TO LOWER 100S. ALL TIME RECORD HIGH TEMP FOR MAY WAS
BROKEN AT MCCOOK NEBRASKA WHEN THE TEMP REACHED 105 DEGREES. SEE
TOPRERGLD STATEMENTS FOR LATEST RECORDS ACRS CWA...SHORT FCSTER HAS
DONE AN EXCELLENT JOB KEEPING TRACK OF THE EVENT.

TONIGHT...MID/UPPER LVL RIDGE CONTINUES ACRS THE CENTRAL HIGH PLAINS
WITH WEAK EMBEDDED SHORT WAVES MOVING THROUGH THE RIDGE.MEANWHILE...
AT THE SFC A WEAK CONVERGENCE ZONE BE ACRS THE KS/NE BORDER BY 06Z AS
A SW LLJ DEVELOPS. THIS COMBINED WITH SHORT WAVE ENERGY AND MID LVL
MOISTURE AXIS EXTENDING FROM NEAR MCCOOK NE TO CHEYENNE WELLS CO WILL
HELP DEVELOP ISOLATED TRW THIS EVENING. I FEEL WITH SOUNDINGS SHOWING
MID/UPPER LVL MOISTURE AND A INVERTED V STRUCTURE THE MAIN THREAT
FROM THE HIGH BASED STORMS WILL BE WIND ASSOCIATED WITH VIRGA BOMBS.
ALSO...WITH LOW LVLS SO DRY...QPF WILL BE LIGHT ACRS CWA. I WILL
PLACE ISOLATED POPS ACRS MOST OF CWA AND MENTION TEMPS IN THE 60S.

SAT-SAT NITE...MID/UPPER LVL RIDGE SLOWLY WEAKENS AND SHIFTS EAST
INTO THE CENTRAL PLAINS AS SHORT WAVE/JET ENERGY MOVES FROM THE
DESERT SW INTO THE HIGH PLAINS. 850MB TEMPS NEAR 33C AND SOUTHERLY
FLOW CONTINUING WILL SUPPORT TEMPS NEAR 100 DEGREES ACRS ENTIRE CWA.
HOWEVER...WITH 500-300MB RH VALUES > 60 PERCENT MAY DEVELOP
SOME HIGH CLOUDS THAT MAY CUT BACK ON HEATING. ALSO...FEEL AS LEE
SIDE TROUGH DEEPENS THROUGH THE AFTERNOON...BREEZY CONDITIONS WILL
DEVELOP. I WILL CONTINUE TO MENTION ISOLATED POPS SATURDAY AFTERNOON
AND NITE BASED ON STRONG SFC HEATING...WEAK DISTURBANCES IN THE FLOW
ALOFT...AND THE DEVELOPMENT OF THE NOCTURNAL LLJ AGAIN. HOWEVER...
LIKE TONIGHT THERE IS LIMITED LOW LVL MOISTURE/INSTABILITY AND
LESS SFC CONVERGENCE AS FRONT HAS LIFTED NORTH INTO CENTRAL NEBRASKA.
ALSO...SOUNDING CONTINUE TO SHOW PLENTY OF MID/UPPER LVL MOISTURE AND
A INVERTED V LIKE STRUCTURE...SO IF STORMS DEVELOP THE MAIN THREAT
WOULD BE WINDS.

SUNDAY-SUNDAY NITE...MID/UPPER LVL TROUGH APPROACHES CENTRAL HIGH
PLAINS AND FLOW CONTINUES FROM THE SW. AT THE SFC
DRYLINE/CONVERGENCE ZONE WILL DEVELOP OVER THE CO/KS BORDER BY 18Z
AND PUSH EAST THROUGH THE DAY. FEEL WITH SFC CONVERGENCE...STRONG
DAYTIME HEATING...AND SOME LIMITED LOW LVL INSTABILITY THAT STORMS
WILL DEVELOP. MESO ETA INDICATES CAPE NEAR 2000 J/KG...K INDEX NEAR
30...AND TTS IN THE MID 50S ACRS EASTERN CWA WILL HELP ENHANCE TRW
DEVELOPMENT. I WILL MENTION ISOLATED WEST TO SCATTERED POPS EAST.

MONDAY...SFC COLD FRONT WILL SLOWLY DROP SOUTH ACRS FA ON MONDAY.
FEEL WITH FRONT PARALLELING UPPER LVL FLOW THAT PROGRESS SOUTH WILL
BE DELAYED UNTIL MONDAY AFTERNOON FOR OUR SOUTHERN CWA. I WILL
MENTION TEMPS NEAR 70 NORTH TO 80S SOUTH. ALSO...I WILL CONTINUE
TO MENTION CHANCE FOR SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE
FRONT AND SHORT WAVE ENERGY.

EXTENDED...MID/UPPER LVL TROUGH SLOWLY MOVES INTO THE CENTRAL
PLAINS BY EARLY NEXT WEEK. MODELS CONTINUE TO SHOW SW FLOW ALOFT
WITH SHORT WAVE/JET ENERGY PROGGED TO MOVE ACRS CWA THROUGH TUESDAY.
THIS COMBINED WITH MOIST UPSLOPE FLOW BEHIND SFC COLD FRONT  WILL
KEEP WEATHER ACRS REGION UNSETTLED WITH CHANCES OF SHOWERS THROUGH
TUESDAY. 850MB TEMPS AND CAA CONTINUING ON NE FLOW SUGGEST TEMPS ONLY
IN THE 60S TUESDAY. WEDNESDAY THROUGH FRIDAY MID/UPPER LVL TROUGH
SHIFTS EAST AND RIDGE BEGINS TO BUILD ACRS CENTRAL HIGH PLAINS. 850MB
TEMPS WARM TO NEAR 25C AND WITH SOUTHERLY FLOW DEVELOPING FEEL TEMPS
WILL WARM BACK INTO THE 80S/90S BY FRIDAY. THE CHANCES FOR PRECIP
LOOK SLIM AS JET ENERGY/MOISTURE WILL BE ALONG THE US/CANADIAN
BORDER.

.GLD...NONE.

TABER

In the hours before

Special weather statement, May 31, 7:42 PM MST, 4 hours 18 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
842 PM MDT FRI MAY 31 2002

...MORE RECORD BREAKING HIGH TEMPERATURES ARE EXPECTED ACROSS THE TRI
STATE AREA SATURDAY AND SUNDAY...

A STRONG RIDGE OF HIGH PRESSURE OVER THE DESERT SOUTHWEST WILL SLOWLY
SHIFT INTO THE CENTRAL HIGH PLAINS OVER THE WEEKEND. THIS WILL
PROVIDE THE TRI STATE AREA WITH VERY HOT TEMPERATURES OVER THE
WEEKEND. YOU CAN EXPECT TEMPERATURES IN EASTERN COLORADO TO BE NEAR
100 DEGREES ON SATURDAY AND IN THE UPPER 90S ON SUNDAY. ACROSS
SOUTHWEST NEBRASKA AND NORTHWEST KANSAS TEMPERATURES WILL BE NEAR 105
DEGREES ON SATURDAY AND AROUND 100 FOR SUNDAY. THESE EXPECTED
TEMPERATURES WILL SHATTER THE RECORD HIGHS FOR SATURDAY AND
SUNDAY ACROSS THE TRI STATE REGION.

MANY RECORD HIGHS ARE EXPECTED TO BE BROKEN OVER THE WEEKEND
AND THE FOLLOWING IS A LIST OF RECORDS THAT ARE IN JEOPARDY FOR
SATURDAY...88 IN YUMA COLORADO...97 IN TRIBUNE...97 IN MCCOOK...93 IN
BURLINGTON...95 IN COLBY...94 IN HILL CITY...AND 95 AT GOODLAND.

IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE OR STRENUOUS
PHYSICAL ACTIVITY. YOUR BODY CAN LOSE UP TO A GALLON OF WATER AN
HOUR THROUGH PERSPIRATION. DRINK PLENTY OF FLUIDS TO AVOID
DEHYDRATION. ALCOHOLIC AND CAFFEINATED BEVERAGES CAN INCREASE
THE RATE OF WATER LOSS IN YOUR BODY...INCREASING THE RISK OF HEAT
EXHAUSTION OR STROKE. WEAR LIGHTWEIGHT...LIGHT COLORED...LOOSE
FITTING CLOTHING. WEAR A HAT TO SHIELD YOURSELF FROM THE SUN...AND
USE SUNSCREEN TO REDUCE POSSIBLE SUNBURN.

YOUR GOODLAND NATIONAL WEATHER SERVICE WEBSITE CAN BE ACCESSED AT
WWW.CRH.NOAA.GOV/GLD. THE NATIONWIDE NATIONAL WEATHER SERVICE
WEBSITE CAN BE FOUND AT WWW.NWS.NOAA.GOV.

&&

RUBIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Cheyenne County

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Cheyenne County forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

Drought, Kit Carson County

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Kit Carson County forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Drought, Yuma County

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Yuma County forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305188, 5305189, 5305190.